Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 24, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1997, 7:27 PM CDT for Carter County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 7:27 PM CDT (00:27 UTC)
- Expired
- May 25, 1997, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Carter County, OK
The radar
The Norman radar (KTLX), 126 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:47 PM CDT | Hail 1 | Lone Grove, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
836
WFUS1 KOKC 260027 RRA
TOROKC
OKC019-260100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT SUN MAY 25 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
CARTER
INCLUDING THE FOLLOWING LOCATIONS
ARDMORE...FOX...GENE AUTRY...HEALDTON...LONE GROVE...
SPRINGER AND WILSON
AT 727 PM CDT DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING TORNADOES. ONE STORM WAS LOCATED JUST WEST OF LONE
GROVE NEAR WILSON MOVING EAST NORTHEAST AT 25 MPH...THE OTHER STORM WAS
LOCATED IN EXTREME EASTERN STEPHENS COUNTY JUST WEST OF FOX MOVING EAST
SOUTHEAST AT 25 MPH.
THE STORM ENTERING WESTERN CARTER COUNTY NEAR FOX HAS PRODUCED TORNADO
DAMAGE NEAR DUNCAN. IF YOU ARE IN THE PATH OF THESE STORMS TAKE
COVER NOW
ABANDON MOBILE HOMES AND VEHICLES. MOVE TO SHELTER BELOW GROUND IF
POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3408 9700 3409 9751 3446 9754 3430 9697
KB
&What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 25, 3:32 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN MAY 25 1997 SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK. XPCT THE STMS TO INCR SIGLY IN CVRG OVR THE NEXT CPL HOURS. AS A RSLT...HAVE GONE WITH HI POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED. WL MNTN CHC SVR OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX. ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT CNVCTN. INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST APPEARS TOO LOW FOR MUCH TO DVLP. SO HAVE OPTED FOR LOW POPS...MNLY CLOSE TO THE FOCUSING MECHANISMS. ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE. SITN APPEARS TO BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND GUSTY N WNDS. IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN THAT AREA COULD EASILY BE BLO 60 DEG. AM NOT YET THAT CONFIDENT OF SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG. AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD. FCSTID = 23 = CMS OKC 63 87 60 84 / 60 20 10 20 HBR 60 88 58 79 / 40 20 10 10 SPS 67 90 60 82 / 40 0 0 10 GAG 55 84 55 70 / 10 20 20 20 PNC 65 86 58 78 / 50 30 30 30 DUA 68 92 67 86 / 50 20 0 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 25, 6:35 PM CDT, 52 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO THE WEST OF U.S. HIGHWAY 183. THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING COUNTIES: WOODS ALFALFA GRANT KAY MAJOR GARFIELD NOBLE PAYNE BLAINE KINGFISHER LOGAN CANADIAN OKLAHOMA LINCOLN CADDO GRADY MCCLAIN CLEVELAND POTTAWATOMIE SEMINOLE COMANCHE STEPHENS GARVIN MURRAY PONTOTOC COTTON STEPEHNS JEFFERSON CARTER LOVE JOHNSTON LOVE MARSHALL WR
Special weather statement, May 25, 6:35 PM CDT, 52 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-260030- SPECIAL WEATHER STATEMENT...CORRECTION TO CODES NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO THE WEST OF U.S. HIGHWAY 183. THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING COUNTIES: WOODS ALFALFA GRANT KAY MAJOR GARFIELD NOBLE PAYNE BLAINE KINGFISHER LOGAN CANADIAN OKLAHOMA LINCOLN CADDO GRADY MCCLAIN CLEVELAND POTTAWATOMIE SEMINOLE COMANCHE STEPHENS GARVIN MURRAY PONTOTOC COTTON STEPEHNS JEFFERSON CARTER LOVE JOHNSTON LOVE MARSHALL WR
Special weather statement, May 25, 6:41 PM CDT, 46 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO THE WEST OF U.S. HIGHWAY 183. THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING COUNTIES: WOODS ALFALFA GRANT KAY MAJOR GARFIELD NOBLE PAYNE BLAINE KINGFISHER LOGAN CANADIAN OKLAHOMA LINCOLN CADDO GRADY MCCLAIN CLEVELAND POTTAWATOMIE SEMINOLE COMANCHE STEPHENS GARVIN MURRAY PONTOTOC COTTON STEPEHNS JEFFERSON CARTER LOVE JOHNSTON LOVE MARSHALL WR
Special weather statement, May 25, 7:06 PM CDT, 21 minutes before
TXZ083-084-085-087-088-260030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 706 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NO LONGER IN EFFECT FOR THE FOLLOWING TEXAS COUNTIES: HARDEMAN...FOARD...KNOX...WILBARGER...BAYLOR THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING TEXAS COUNTIES: WICHITA...ARCHER...CLAY WR
Special weather statement, May 25, 7:07 PM CDT, 20 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-260030- SPECIAL WEATHER STATEMENT...CORRECTION TO CODES NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO THE WEST OF U.S. HIGHWAY 183. THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING COUNTIES: WOODS ALFALFA GRANT KAY MAJOR GARFIELD NOBLE PAYNE BLAINE KINGFISHER LOGAN CANADIAN OKLAHOMA LINCOLN CADDO GRADY MCCLAIN CLEVELAND POTTAWATOMIE SEMINOLE COMANCHE STEPHENS GARVIN MURRAY PONTOTOC COTTON STEPEHNS JEFFERSON CARTER LOVE JOHNSTON LOVE MARSHALL WR
Special weather statement, May 25, 7:09 PM CDT, 18 minutes before
TXZ083-084-085-087-088-260030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 706 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 318 IS NO LONGER IN EFFECT FOR THE FOLLOWING TEXAS COUNTIES: HARDEMAN...FOARD...KNOX...WILBARGER...BAYLOR THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING TEXAS COUNTIES: WICHITA...ARCHER...CLAY WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:13 PM CDT | Tornado Warning | OUN | Murray | 62 min |
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 46 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 60 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Johnston, Pontotoc | 48 min |
| May 25, 7:59 PM CDT | Tornado Warning | OUN | Carter | 46 min |
| May 25, 8:05 PM CDT | Tornado Warning | OUN | Coal, Johnston, Pontotoc | 55 min |
| May 25, 8:36 PM CDT | Tornado Warning | OUN | Johnston, Marshall | 39 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 44 min |
| May 25, 8:59 PM CDT | Tornado Warning | OUN | Atoka, Johnston | 31 min |
| May 25, 9:07 PM CDT | Tornado Warning | OUN | Kay | 38 min |
| May 25, 9:15 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 45 min |
| May 25, 9:25 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 35 min |
| May 25, 9:39 PM CDT | Tornado Warning | OUN | Kay | 51 min |
| May 25, 9:57 PM CDT | Tornado Warning | OUN | Atoka | 48 min |
| May 25, 10:00 PM CDT | Tornado Warning | OUN | Bryan | 45 min |
| May 25, 10:26 PM CDT | Tornado Warning | OUN | Kay | 44 min |
| May 25, 10:45 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 45 min |
| May 25, 11:30 PM CDT | Tornado Warning | OUN | Choctaw, Pushmataha | 45 min |
| May 26, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
| May 26, 6:30 PM CDT | Tornado Warning | OUN | Seminole | 30 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.